Iowa, 2011

Hail in Iowa, May 12, 2011

May 12, 2011 · NWS FSD · 10 events in 3 counties and zones

Thunderstorms produced hail of various sizes, with the largest to baseball size, in northwest Iowa away from the northern border of the state. The hail fell during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced hail of various sizes, with the largest to baseball size, in northwest Iowa away from the northern border of the state. The hail fell during the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 12, 2:13 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 12, 2:13 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT THU MAY 12 2011

.DISCUSSION...
UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS HAS BEGUN TO SHIFT SOUTH
AND EAST.  ISENTROPIC BAND OF RAIN TO THE NORTH OF THE FORECAST AREA
WILL CONTINUE TO DECREASE IN INTENSITY OVER THE NEXT SEVERAL HOURS
AS UPPER LEVEL SUPPORT DWINDLES. BAND OF LIGHT SHOWER ACTIVITY MAY
PIVOT INTO WESTERN EDGE OF FORECAST AREA BEFORE FALLING APART THIS
EVENING. CONVECTION BEGINNING TO FIRE ACROSS NEBRASKA AS COLD CORE
LOW BEGINS TO SHIFT SOUTH AND EAST.  SOME SHOWERS AND ISOLATED
THUNDERSTORMS MAY TRY TO SNEAK INTO OUR SOUTHERN CWA...BUT SHOULD
RAPIDLY WEAKEN AS AS THE WORK INTO COOLER MORE STABLE AIR. HAVE
LOWERED LOWS SLIGHTLY UP NORTH...OTHERWISE KEPT GENERAL TREND OF
PREVIOUS FORECAST.

FRIDAY SHOULD BE A COOL DAY AHEAD OF THE NEXT SYSTEM DROPPING SOUTH
FROM CANADA. THIS SHOULD LEAD TOWARDS A MOSTLY CLOUDY AND COOL DAY
AS LOW PRESSURE LEAVES THE AREA AND HIGH PRESSURE FILTERS DOWN THE
LEE OF THE ROCKIES. EXPECT WINDS OF 15 TO 30 MPH FOR THE MOST PART
AND WITH HIGHS ONLY IN THE LOW TO MID 50S...IT WILL FEEL QUITE
CHILLY. BY FRIDAY AFTERNOON THE COLD POOL ALOFT STARTS TO WORK INTO
THE FAR NORTHEAST CWA...SO WILL MAINTAIN SOME SPOTTY SHOWERS THERE.

FRIDAY NIGHT INTO SATURDAY WILL SEE THE CWA BECOME MORE UNDER THE
INFLUENCE OF THE WAVE/COLD POOL ALOFT...SO WENT AHEAD AND INCREASED
POPS DURING THIS TIME FRAME. NORTH WINDS WILL DECREASE AS THE WAVE
MOVES THROUGH BUT TEMPERATURES AGAIN STUCK MAINLY IN THE LOWER 50S
SO PRETTY COOL. PRECIPITATION AMOUNTS SHOULD REMAIN MAINLY A TENTH
OF AN INCH OR LESS DURING THIS TIME.

UPPER LEVEL SUPPORT FINALLY EXITS SATURDAY NIGHT INTO SUNDAY MORNING
WITH ONLY LIGHT AMOUNTS OF RAINFALL EXPECTED OVER MAINLY THE EASTERN
CWA. WITH CLEARING SKIES EXPECT SLIGHTLY WARMER CONDITIONS...SO
AIMING FOR LOWER 60S FROM THE JAMES VALLEY WEST WITH MID TO UPPER
50S IN THE SOUTH AND EAST. LOWS ON SUNDAY MORNING AND MONDAY MORNING
WILL MAINLY BE IN THE UPPER 30S TO LOWER 40S.

IN THE LATTER PERIODS(MON/THU)...MODELS IN FAIRLY GOOD AGREEMENT
AGAIN IN SLOWING DOWN THE WARMING INTO NEXT WEEK...BUT STILL
MODERATING. LOW PRESSURE HANGS UP ACROSS THE EASTERN U.S. WHICH
CREATES A BIT OF AN OMEGA BLOCK ACROSS THE NORTHERN AND CENTRAL
PLAINS. THIS SHOULD MEAN QUIET WEATHER...BUT FAIRLY COOL. WILL AIM
FOR HIGHS AND LOWS ABOUT 5 TO 10 DEGREES BELOW NORMAL AND KEEP
PRECIPITATION MENTION OUT OF EACH DAY FOR NOW AS THE FASTER FLOW
REMAINS ACROSS THE NORTHERN ROCKIES.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA
AS LARGE UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS MOVES SOUTH AND
EAST.  BAND OF RAIN SHOWERS  EXTENDING FROM NORTHEAST-SOUTHWEST
SOUTH DAKOTA WILL TRY TO PIVOT SETTING UP CLOSE OR JUST WEST OF THE
MISSOURI RIVER VALLEY THIS EARLY EVENING.  NORTHWEST WINDS WILL
INCREASE ALOFT ACROSS THE REGION OVERNIGHT...MIXING DOWN TO THE
SURFACE DURING THE DAY ON FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 12, 10:12 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 12 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL BE MOST
NUMEROUS EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO MARSHALL
MINNESOTA. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING DIME SIZED HAIL...ESPECIALLY ACROSS PORTIONS OF
NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 12, 12:45 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NNW IRETON            43.03N 96.37W
05/11/2011  E1.00 INCH       SIOUX              IA   PUBLIC

&&

LAFLIN

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Woodbury

When
May 12, 4:30 PM CST
Where
Woodbury County, 4.14 mi E of Anthon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.390, -95.790

Hail, Ida

When
May 12, 4:35 PM CST
Where
Ida County, 5.89 mi NNW of Battle Creek
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -95.640

Large hail was accompanied by an inch of rain.

Hail, Ida

When
May 12, 5:00 PM CST
Where
Ida County, 3.28 mi SW of Holstein
Measured
1.5 in hail
Reported by
Public
Coordinates
42.450, -95.600

Hail, Woodbury

When
May 12, 5:10 PM CST
Where
Woodbury County, Smithland
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
42.230, -95.930

Large hail dented vehicles and cracked windows. The amount of damage was not known.

Hail, Woodbury

When
May 12, 5:35 PM CST
Where
Woodbury County, 0.86 mi NE of Oto
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.290, -95.890

Hail, Woodbury

When
May 12, 5:39 PM CST
Where
Woodbury County, 4.18 mi N of Oto
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.340, -95.910

Hail, Ida

When
May 12, 5:50 PM CST
Where
Ida County, 1.53 mi W of Galva
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.500, -95.450

Hail, Buena Vista

When
May 12, 6:12 PM CST
Where
Buena Vista County, 3.28 mi SE of Hanover
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -95.330

Hail, Ida

When
May 12, 6:15 PM CST
Where
Ida County, 4.84 mi S of Galva
Measured
1 in hail
Reported by
Public
Coordinates
42.430, -95.420

Hail, Buena Vista

When
May 12, 6:23 PM CST
Where
Buena Vista County, 2.46 mi SW of Storm Lake Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.580, -95.290

Large hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315467, 315468, 315469, 315472, 315473, 315475, 315476, 315477, 315478, 315481.